Interactions between foods and medications, what are the risks?
If the food you have in your kitchen is a priori safe for your health, some can sometimes be harmful if they are consumed as part of a drug treatment.
Specific foods or food families may increase some symptoms of the adverse effects of a drug, or decrease or even cancel its effectiveness. Precautions to know and take when undergoing treatment.
Grapefruit juice can increase side effects
Whether freshly squeezed or bottled, grapefruit juice can be a bad idea for some medications. This citrus fruit can “significantly increase the absorption of the drug in the body” , as well as multiply the frequency and severity of adverse effects of the drugs in question.
The drugs mainly concerned, are the immunosuppressors, prescribed in the framework of a transplant for example, as well as the treatments indicated for the regulation of the cholesterol level in the blood.
In general, it is advisable to drink grapefruit juice within a minimum time period of 2 hours before taking medication, and to limit its consumption while under medical treatment.
Broccoli, spinach, avocados, etc: beware of foods rich in vitamin K
While vitamin K plays a role in maintaining cardiovascular health and has anti-inflammatory properties , it should in some cases be consumed in moderation.
People who take oral anticoagulant medications, which are indicated to thin the blood, should not abuse vitamin K. The risks involved? A decrease in the effectiveness of treatment and a high risk of clot formation in a blood vessel, called thrombosis or phlebitis .
Thus, all foods rich in vitamin K, including green leafy vegetables , cabbage, lettuce, spinach, asparagus or avocado , are to be limited when taking anticoagulants.
Avoid alcohol when taking medication
Even if we suspect that alcohol consumption is strongly discouraged when taking medication, we do not always know why and what consequences this mixture may have.
Alcohol use associated with anxiolytics , analgesics, codeine or tramadol cough suppressants , neuroleptics, and certain antidepressants is not safe. Indeed, the risks of drowsiness and decreased reflexes are important when these drugs, which already tend to reduce alertness, are associated with alcohol. “These effects can have dramatic consequences, especially in the case of driving or using machines,” warns Ansm.
Alcohol and anti-inflammatory drugs or aspirin can also have side effects like heartburn and acid reflux . So be careful!
Lemon, orange and grapefruit: citrus fruits can cause intestinal disorders
Do you take anti-inflammatories or aspirin? Be aware that citrus fruits (grapefruit, orange and lemon) are not recommended because of their acidity which could cause intestinal disorders: heartburn or acid reflux.
If possible, it is recommended that you take this type of medication during a meal to avoid side effects.
Asthma, urinary tract infection: do not overuse coffee!
In case of urinary infection , if your doctor has prescribed antibiotics (enoxacin, ciprofloxacin or norfloxacin), caffeine consumption should be avoided. A stimulant present of course in coffee , but also in tea and some sodas.
“These antibiotics hinder the elimination of caffeine and can lead to caffeine overdosage, or an addition of side effects, for theophylline Excess caffeine results in excitement, palpitations, tremor, sweats or even hallucinations, “ says the Agency.
It should be noted that this interaction is also valid with bronchodilators (theophylline), indicated in the background treatment of asthma .
Hypertension: licorice, to limit or to boycott!
If previous studies have already shown excessive licorice consumption after 40 years due to the risk of high blood pressure , water retention problems and potassium deficiency , it is not advisable to consume you have high blood pressure, regardless of age. “It is appropriate to limit, or better, to abandon the consumption of licorice (candy or aniseed drink without alcohol) in case of hypertension.” , recommends the Ansm.
How do I know if the medicine I take can interact with certain foods?
On each medication leaflet, you will find the interactions that exist, at the drug level but also at the food level. Be careful to read the manual, because some foods that you love could be dangerous for your health!